Alert archive / Minnesota / Tornado Warnings in 2025
Tornado Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 15, 2025, 2:15 PM CDT for Crow Wing County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2025, 2:15 PM CDT (19:15 UTC)
- Expired
- May 15, 2025, 2:41 PM CDT
- In force
- 26 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Crow Wing County, MN
The radar
The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
501
WFUS53 KDLH 151915
TORDLH
MNC035-152000-
/O.NEW.KDLH.TO.W.0002.250515T1915Z-250515T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
215 PM CDT Thu May 15 2025
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Southwestern Crow Wing County in east central Minnesota...
* Until 300 PM CDT.
* At 214 PM CDT, a severe thunderstorm capable of producing a tornado
was located near South Long Lake, or 8 miles south of Brainerd,
moving northwest at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brainerd and Baxter around 220 PM CDT.
Gull Lake around 230 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Nisswa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4648 9433 4652 9423 4641 9402 4619 9404
4617 9415 4634 9433
TIME...MOT...LOC 1914Z 151DEG 37KT 4624 9416
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JDS3 follow-up statements
827
WWUS53 KDLH 151925
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
225 PM CDT Thu May 15 2025
MNC035-152000-
/O.CON.KDLH.TO.W.0002.000000T0000Z-250515T2000Z/
Crow Wing MN-
225 PM CDT Thu May 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHWESTERN CROW WING COUNTY...
At 224 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Baxter, or over Brainerd, moving northwest at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Brainerd, Baxter, Nisswa, and Gull Lake around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4648 9433 4652 9423 4641 9410 4628 9411
4626 9422 4634 9433
TIME...MOT...LOC 1924Z 151DEG 37KT 4634 9424
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JDS075
WWUS53 KDLH 151934
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
234 PM CDT Thu May 15 2025
MNC035-152000-
/O.CON.KDLH.TO.W.0002.000000T0000Z-250515T2000Z/
Crow Wing MN-
234 PM CDT Thu May 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR WEST
CENTRAL CROW WING COUNTY...
At 233 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Gull Lake, or near Brainerd, moving northwest at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Nisswa and Gull Lake around 240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4648 9418 4639 9416 4635 9428 4642 9433
4648 9433 4652 9423
TIME...MOT...LOC 1933Z 151DEG 37KT 4641 9430
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JDS293
WWUS53 KDLH 151941
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
241 PM CDT Thu May 15 2025
MNC035-151951-
/O.CAN.KDLH.TO.W.0002.000000T0000Z-250515T2000Z/
Crow Wing MN-
241 PM CDT Thu May 15 2025
...THE TORNADO WARNING FOR WEST CENTRAL CROW WING COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, small hail is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for north central
and east central Minnesota.
&&
LAT...LON 4648 9418 4639 9416 4635 9428 4642 9433
4648 9433 4652 9423
TIME...MOT...LOC 1940Z 151DEG 37KT 4649 9436
$$
JDSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 15, 1:15 PM CDT, 1 hour earlier. Its key messages:
- A line of severe thunderstorms is expected to occur this afternoon and evening in northwest Wisconsin and possibly in portions of northeast Minnesota. Damaging winds, large hail, and isolated tornadoes are the threats.
- Widespread rain begins today and continues through Saturday morning bringing relief to the dry spell and fire mitigation efforts with up to an inch and a half of rain possible.
- Cooler weather for the weekend with overnight lows near freezing for portions of the region with frost expected. Even a little snow will mix in for the Arrowhead on Sunday morning.
Area forecast discussion, May 15, 1:15 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Duluth MN
115 PM CDT Thu May 15 2025
.KEY MESSAGES...
- A line of severe thunderstorms is expected to occur this
afternoon and evening in northwest Wisconsin and possibly in
portions of northeast Minnesota. Damaging winds, large hail,
and isolated tornadoes are the threats.
- Widespread rain begins today and continues through Saturday
morning bringing relief to the dry spell and fire mitigation
efforts with up to an inch and a half of rain possible.
- Cooler weather for the weekend with overnight lows near
freezing for portions of the region with frost expected. Even
a little snow will mix in for the Arrowhead on Sunday morning.
&&
.DISCUSSION...
Issued at 324 AM CDT Thu May 15 2025
A low-pressure system will deepen today, influenced by a
negatively tilted trough in the upper atmosphere over the
central U.S. A warm front lifting northward will bring the first
chance of thunderstorms to the Brainerd Lakes region late
morning into midday. These initial storms are not expected to be
severe, primarily producing cloud-to-ground lightning, small
hail, and gusty winds.
A brief warm sector will precede a more potent round of
thunderstorms expected to develop along a northward moving
occluding front - first in central Minnesota, and then spread
northeastward into northwest Wisconsin through the afternoon.
Isolated severe storms are possible, quickly organizing into a
line segment in the late afternoon. This line will track
northeastward through the evening, with all threats damaging
wind, large hail, and tornadoes on the table. Northwest
Wisconsin has the best shot at the most severe storms, but
severe storms cannot be entirely ruled out in the Arrowhead
region and along and south of the Iron Range.
Here is a pre-frontal sounding near KHYR from the NAM3KM valid
at 00Z:
SRH 0-1km: 311 m^2 s-2
SRH 0-3km: 367 m^2 s-2
SBCAPE: 2180 J/kg
MLCAPE: 2165 J/kg
MUCAPE: 2383 J/kg
SBCIN: -5 J/kg
MLCIN: -1 J/kg
DCAPE: 1178 J/kg
SHR 200-850mb: 24 kt
RH 300-850mb: 33 %
PWAT: 1.17 in
Analysis of the pre-frontal sounding near KHYR from the NAM3KM
model highlights an environment highly conducive to severe
thunderstorm development this evening. The sounding reveals
substantial atmospheric instability, with SBCAPE at 2180 J/kg
and MLCAPE at 2165 J/kg, indicating significant buoyant energy
for storm updrafts. Minimal convective inhibition (SBCIN -5
J/kg, MLCIN -1 J/kg) suggests that rising air parcels will
easily reach their level of free convection, promoting storm
initiation. The wind profile is characterized by strong deep-
layer shear, noted as 50 knots over the 0-6km layer, which is
essential for fostering organized storm structures like
supercells. Furthermore, impressive low-level shear is evident
in the high SRH values (311 m^2 s-2 0-1km, 367 m^2 s-2 0-3km),
suggesting a favorable environment for updraft rotation. The
very high DCAPE value of 1800 J/kg (spatially there are higher
values, only 1178 J/kg is listed in the above sounding) points
to a substantial threat for intense downdrafts capable of
producing damaging surface winds. These combined parameters—high
instability, low inhibition, strong shear, significant low-
level rotation potential, and high downdraft potential—suggest a
high likelihood of strong to severe storms, with damaging wind
gusts being a prominent threat alongside a risk for tornadoes
and large hail.
Following the line of storms, a few hours of quieter weather
are expected as the main low-pressure system moves into and
stalls over the Upper Midwest. More widespread rainfall is
forecast again on Friday and Friday night due to wrap-around
moisture around the low. Rainfall totals from this system are
generally forecast to be between 0.4 and 1 inch, with
potentially higher amounts along a line extending from Duluth to
St. Cloud.
There is a low chance (20-30%) of a rain/snow mix in the
Arrowhead Saturday night as a cooler airmass settles in, though
no impacts are anticipated from the snow.
Below-normal temperatures will persist into early next week with
a northerly then easterly wind flow. Frost and freeze concerns
will arise Sunday and Monday mornings. Another widespread rain
system may impact the Northland next Tuesday followed by a warm-
up.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1255 PM CDT Thu May 15 2025
Dense fog near DLH has retreated to Lake Superior and is no
longer impacting the terminal. Low pressure to our southwest
will push a line of storms through the region this afternoon and
evening, moving from southwest to northeast. This line will
start out near BRD around 20Z and exit around CKC around to
cross from southwest to northeast starting around 19Z near KBRD
and exiting around 03Z near KCKC. Strongest storms should be
across NW WI back into central Minnesota where hail and strong
to severe winds could accompany the strongest storms. Lightning
and gusty winds will accompany all storms. Winds will turn from
easterly to southerly this evening, and remain southerly into
Friday.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 115 PM CDT Thu May 15 2025
The Dense Fog Advisory for the Outer Apostle Islands and western
Lake Superior was extened into this evening.
Previous Discussion: A period of about 6 hours of gale force
easterly wind gusts will occur this afternoon before an occluded
front brings a line of severe storms northeastward across Lake
Superior this evening. A gale warning has been issued for the
North Shore to cover this threat. Meanwhile gusty winds and
building seas will make hazardous conditions for small craft.
Winds will be slow to turn to the northwest as an area of low
pressure spins over Minnesota through Friday evening.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
145>148-150.
Dense Fog Advisory until 10 PM CDT this evening for LSZ140>146-
150.
Gale Warning until 8 PM CDT this evening for LSZ140>144.
&&
DISCUSSION...Wolfe
AVIATION...Rothstein
MARINE...RothsteinHazardous weather outlook, May 15, 2:12 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 212 PM CDT Thu May 15 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 212 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Dense fog across western Lake Superior has spread into the Twin Ports and will linger through the morning commute. T his afternoon and evening severe storms are expected. The highest risk is in northwest Wisconsin, but northeast Minnesota also is under a marginal to slight risk. Tornadoes, large hail, and damaging winds are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Frost advisories may be needed beginning Monday morning. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed today. LSZ121-140>148-150-161915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 212 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Foggy conditions continue to spread across western Lake Superior. A Marine Dense Fog Advisory is in effect. Gales will be possible across North Shore prior to the onset of thunderstorms this afternoon and evening. Some of these storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Enhanced northeasterly winds return Monday and may lead to hazardous conditions for small vessels. JJM More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:29 PM CDT | Dense Fog Advisory | DLH | Carlton, Saint Louis | 14 hr |
| May 15, 3:24 AM CDT | Gale Warning | DLH | 16 hr | |
| May 15, 3:24 AM CDT | Small Craft Advisory | DLH | 24 hr | |
| May 15, 1:02 PM CDT | Marine Dense Fog Advisory | DLH | 7 hr | |
| May 15, 3:25 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 35 min |
| May 15, 3:59 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 31 min |
| May 15, 4:06 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 24 min |
| May 15, 4:40 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 35 min |
| May 15, 4:59 PM CDT | Special Marine Warning | DLH | 61 min | |
| May 15, 5:00 PM CDT | Tornado Warning | DLH | Carlton, Pine | 30 min |
| May 15, 5:17 PM CDT | Special Marine Warning | DLH | 58 min | |
| May 15, 6:01 PM CDT | Special Marine Warning | DLH | 59 min | |
| May 15, 6:45 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 45 min |
| May 15, 6:51 PM CDT | Special Marine Warning | DLH | 54 min |
Nearby
Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.